Minnesota, 2020

Hail in Minnesota, May 14, 2020

May 14, 2020 · NWS DLH · 1 event in 1 county or zone

A few strong thunderstorms developed during the afternoon and early evening hours in association with a cold front moving through the region. One storm produced marginally severe hail near Embarrass before weakening as it slowly moved to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few strong thunderstorms developed during the afternoon and early evening hours in association with a cold front moving through the region. One storm produced marginally severe hail near Embarrass before weakening as it slowly moved to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 5:43 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 14, 5:43 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
643 PM CDT Thu May 14 2020

.SHORT TERM...(This evening through Friday night)
Issued at 224 PM CDT Thu May 14 2020

Thunderstorm potential this afternoon and evening highlights the
short term forecast.

GOESEast Day Cloud Phase RGB imagery as of 19 UTC shows the
compact surface low across far northeast North Dakota, with a
surface cold front across far northwest Minnesota. Based on this
imagery and radar the first few cells are starting to form along
the cold front. With continued afternoon heating and the cold air
aloft with the low, rain showers and scattered thunderstorms will
increase along the front as it propagates east into northeast
Minnesota late this afternoon and evening, and across western Lake
Superior and northwest Wisconsin this evening and tonight. Cannot
rule out some small hail and wind gusts over 40 mph with low
topped convection in a high shear and low CAPE environment. Wrap
around rain showers and maybe an embedded thunderstorm will
continue through the night near the International Border. This
overall scenario continues to be well depicted by the 12-18 UTC
CAM suites.

Fog over the cool waters of Lake Superior is expected to expand
overnight into Friday morning. See the marine discussion below for
details.

.LONG TERM...(Saturday through Thursday)
Issued at 224 PM CDT Thu May 14 2020

Saturday evening another upper level low moves into our area per
the 12 UTC global suite, with another potential round of much
needed rain. This rain will persist into Sunday, with the highest
totals in the southeastern region of the CWA. For the beginning
of the work week, we will be in a ridge blocking pattern that will
persist until at least the end of the week, bringing us warmer
temperatures and moisture from the gulf.

There's still a chance for some thunderstorms next week as the ridge
keeps transporting gulf moisture northward, raising CAPE values
Wednesday through Friday. However, forcing for thunderstorms will
be weak, and reliant upon low predictability impulses embedded in
the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu May 14 2020

A low pressure system is currently moving along the International
Border with a cold front draping down and bisecting MN. Out ahead of
the cold front convective clouds are moving eastward with
thunderstorms showing up on satellite primarily across northern MN.
The line of potential development has currently moved far enough
east that BRD is not expected to see impacts. The remaining
terminals have the possibility of thunderstorms. As the cold front
continues its way east the threat of storms will dissipate west to
east into the evening hours. Wrap around moisture from the exiting
low may drop ceilings to IFR early tomorrow morning. Look for clouds
to begin clearing out in the later morning hours with VFR conditions
returning across the the Northland.

&&

.MARINE...
Issued at 224 PM CDT Thu May 14 2020

Light winds of 10 kts or less and patchy fog will continue across
the western Lake Superior near shore waters this afternoon. Fog is
expected to increase again tonight into Friday morning. Fog may
become dense along the North Shore, and a Dense Fog Advisory may
be needed. A cold front will move across western Lake Superior
tonight with scattered rain showers and thunderstorms. Winds will
turn to the west behind the front at 5-10 kts. Light winds will
continue on Friday, 10 kts or less, with waves of less than 2
feet.

Looking ahead, Small Craft Advisories may be needed for Sunday
with northeast winds of 15-20kts and waves potentially building to
3-4 feet from the Two Harbors and the Twin Ports and across the
South Shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  44  63  41  58 /  50   0   0  30
INL  41  65  39  69 /  60   0   0  10
BRD  41  67  45  64 /   0   0   0  50
HYR  43  68  43  67 /  60   0   0  40
ASX  44  63  39  60 /  60   0   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...PA
LONG TERM...KOSSEN/PA
AVIATION...Britt/LE
MARINE...PA
Hazardous weather outlook, May 14, 1:50 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
250 PM CDT Thu May 14 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
250 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected in the area this evening and tonight.
Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Wednesday throughout the region.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-152000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
250 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected in the area this evening and tonight.
Severe weather is not expected at this time. Areas of dense fog
are possible tonight, especially across the North Shore.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Wednesday throughout the region.
Severe weather is not expected at this time.

Kossen/PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 14, 5:41 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
641 PM CDT Thu May 14 2020

MNZ010-011-018-019-026-150100-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
South Itasca-
Including the cities of International Falls, Ely, Bigfork,
Hibbing, and Grand Rapids
641 PM CDT Thu May 14 2020

...SHOWERS AND ISOLATED THUNDERSTORMS...

Rain showers were moving across northern Minnesota this evening,
mainly north of highway 2. There may be a few thunderstorms, which
may produce a brief heavy downpour and some small hail of less
than a half inch, and some gusty winds.

LE
Special weather statement, May 14, 7:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
829 PM CDT Thu May 14 2020

MNZ011-012-019>021-037-150230-
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-Carlton and South St. Louis-
Including the cities of Ely, Isabella, Hibbing, Two Harbors,
Silver Bay, Grand Marais, and Duluth
829 PM CDT Thu May 14 2020

...SHOWERS AND ISOLATED THUNDERSTORMS...

Rain showers were moving across northeast Minnesota this evening.
There may be a few thunderstorms, which may produce a brief heavy
downpour and some small hail up to a half inch, and some gusty
winds up to 30 mph.

LE

The radar

The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
May 14, 7:30 PM CST to 7:35 PM CST
Where
St. Louis County, 0.69 mi S of Embarrass
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.660, -92.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889255.